Missouri, 2023

Flood in Missouri, January 3, 2023

January 3, 2023 · NWS PAH · 1 event in 1 county or zone

Multiple bands of thunderstorms occurred during the evening hours. The storms occurred in the warm sector of a surface low centered over northeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Multiple bands of thunderstorms occurred during the evening hours. The storms occurred in the warm sector of a surface low centered over northeast Kansas. The storms were far removed from the primary surface fronts, but a 500 mb shortwave rotating northeast toward the lower and mid-Mississippi Valley provided strong forcing for storms. The storms produced locally heavy rainfall that caused minor flooding of roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 3, 5:33 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jan 3, 5:33 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
533 PM CST Tue Jan 3 2023

.UPDATE...
Issued at 532 PM CST Tue Jan 3 2023

Updated the aviation section for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 130 PM CST Tue Jan 3 2023

A little lift assistance with the passing front, some shear
enhancement with the upper jet max rotating thru, and some
potential Cape spells a marginal risk of severe for portions of
the FA this afternoon. Storm chances will wane with nightfall but
linger into the evening, not gone completely til the very slow
fropa is completed.

After that, seasonally cooler and drier air returns more early
January "normal" temperatures to the forecast, with 50s/40s
replacing 70s/60s for highs, and 30s/20s replacing the most recent
40s for lows.

.LONG TERM...(Friday through Tuesday)
Issued at 130 PM CST Tue Jan 3 2023

Mainly dry conditions are expected in the long term with near to
slightly above normal temperatures. The upper level flow will
primarily feature a progressive zonal flow with embedded weak
shortwaves.

The first disturbance is depicted moving from the Plains into the
Ohio Valley Friday night into Saturday with an associated surface
low. Return flow moisture looks fairly limited with this, so QPF
amounts look quite light (generally no more than 0.10-0.20"). The
Canadian ensemble mean is the most aggressive with the QPF and still
only has 0.33" to 0.40". This seems overdone though, so leaning
towards the lighter side of the envelope. Guidance differs somewhat
on the exit timing, with some suggesting the rain being done by
sunset on Saturday and others lingering it into Sunday morning.

Ensemble members are all over the place regarding the timing of
another weak shortwave sometime early next week, so have kept most
of this time period dry for now until we get better agreement.
Whatever materializes, shouldn't have much of an impact, with only
light QPF expected.

&&

.AVIATION...
Issued at 532 PM CST Tue Jan 3 2023

MVFR cigs are moving eastward out of the Quad State region this
evening. Isolated showers may pop up around Evansville and areas
to the south early this evening. Should this happen, a
thunderstorm is a possibility but the overall probability is low
enough to leave thunder out for now. Cigs lift during the evening,
then 4-5 kft clouds move in around early morning. Skies clear up
late tomorrow. Winds drop to around 5 kts overnight, shifting to
the west, then increase tomorrow to 10-12 kts, gusting to 16-20
kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...ATL
AVIATION...ATL
Hazardous weather outlook, Jan 3, 5:44 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
544 PM CST Tue Jan 3 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-042345-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
544 PM CST Tue Jan 3 2023 /644 PM EST Tue Jan 3 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight across southwest
Indiana and western Kentucky. The main hazards with any storms
will be brief heavy downpours and dangerous lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

York

In the hours before

Local storm report, Jan 3, 4:53 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CST TUE JAN 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     TSTM WND DMG     2 WSW HOPKINSVILLE      36.84N 87.53W
01/03/2023                   CHRISTIAN          KY   TRAINED SPOTTER

            ROOF TORN OFF PART OF HOUSE. SEVERAL TREES
            UPROOTED. DAMAGE WAS ALONG PYLE LN NEAR COX
            MILL ROAD. TIME ESTIMATED BY RADAR.

&&

SP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Butler

When
January 3, 7:30 PM CST to 8:30 PM CST
Where
Butler County, (P02)poplar Bluff Ar to 1.8 mi N of Harviell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.770, -90.330

Emergency management reported minor flooding of low-lying roads in southern portions of the county. Rainfall amounts were generally between 2 and 3 inches.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070960.